Fentanyl is a powerful synthetic opioid (a strong type of medication meant to treat severe pain) normally prescribed under careful medical supervision. However, the drug is also made and used illicitly. The side effects of fentanyl can be dangerous and even fatal, especially when the drug is misused. Read on for three serious side effects of fentanyl that can result when it’s taken in excessive amounts.
Fentanyl overdose fatalities have reached "epidemic" levels in North America, and these deaths have, across the board, resulted from respiratory depression, according to a 2019 article published by the British Pharmacological Society. Opioid-induced respiratory depression is when your breathing becomes slow and shallow due to the effects of opioids on the brain.
“Fentanyl will cause respiratory depression due to the effects it has on the respiratory drive by increasing the body's acceptable threshold for carbon dioxide in the blood,” Mike Martinez II, DO, owner and lead physician at Way Out West Spine and Mobility and associate professor at TCU and UNTHSC School of Medicine, tells WebMD Connect to Care.
Coma and Death
The National Institute on Drug Abuse notes that fentanyl circulates as an illegal street drug, and is also mixed into other illicit substances such as methamphetamine, heroin, cocaine, and MDMA. As a result, some users do not know that they are taking fentanyl, let alone how much of it they are ingesting.
When respiratory depression resulting from excessive amounts of fentanyl develops, hypoxia, or low oxygen levels in the body’s tissues, can result.
According to the National Institute on Drug Abuse, hypoxia of the brain can is a potential consequence of a fentanyl overdose. And when your brain is starved of the oxygen it needs, coma, permanent brain damage, and death can occur.
Wooden Chest Syndrome
In addition to respiratory depression, a fentanyl overdose can also cause death when a patient develops wooden chest syndrome. This condition is characterized by extreme muscle rigidity in the muscles of the chest, airways, and diaphragm, according to a 2021 article published by the Journal of Clinical Pharmacy and Therapeutics.
“Wooden chest syndrome is a unique side effect where the breathing muscles lock up, and this does not respond to naloxone,” Christopher Johnston, MD, ABPM-ADM, Chief Medical Officer of Pinnacle Treatment Centers, tells WebMD Connect to Care.
Mayo Clinic explains that naloxone is an emergency nasal spray that can be used in many circumstances to temporarily reverse the effects of an opioid medication.
However, with wooden chest syndrome, “it is almost impossible to get air into the lungs, even with advanced life support techniques,” Johnston notes.
Don’t Wait. Get Help Now.
If you or a loved one are struggling with addiction, WebMD Connect to Care Advisors are standing by to help.